Get your Health question answered in 3 easy steps

128 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is chronic microvascular angiopathy?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1412 Questions

default
Posted on Wed, 6 Aug 2014 in Brain and Spine
Question: I had an MRI of my head and one of the findings was chronic microvascular angiopathy. I am a 74 year old female, no diabetes but do have other medical problems. Should I be concerned?
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
Control risk factors

Detailed Answer:
Good evening. My name is Dr. Saghafi and I would like to provide the following information to you regarding your question.

Please allow me to summarize what I know of your case. You are a 74 year old YOUNG LADY who has at least a history of the following medical problems:

RA, CLL, hypothyroidism, hypertension, COPD, neuropathy, RLS

You are not diabetic.

Your question is whether or not you should be concerned given a radiographic finding of "microvascular angiopathy." Please allow me to define in more nontechnical terms "Microvascular angiopathy."

Microvascular- Very tiny blood vessels (capillaries)
Angiopathy- deterioration seen in an organ's blood vessels ( in your case white matter of the brain)


Microvascular Angiopathy- capillary deterioration (in your case the white matter of the brain) seen as thickening and leakage from the microscopic region under consideration of fluid and proteins.

The most common reason for the presence of microvascular angiopathy seen in the brain is the aging process. Beyond age 40 there is almost always some degree of microvascular angiopathy that can be seen in individuals with even no major risk factors or medical conditions. In your particular case there are several conditions you have which do elevate your risk of developing this condition.

Microvascular angiopathy is generally a very slowly progressive condition. Should you be concerned? I think "being concerned" is tantamount to having any chance of either slowing down or halting progression of the condition. However, at the same time please realize that it is something you have had with you for years, even decades and therefore, CONCERN should not be mistaken for WORRY or LACK OF MOTIVATION to control risk your risk factors or other conditions to the best of your ability.

Your neurologist should underscore the importance of doing things to keep your blood pressure, hypothyroidism, and rheumatoid arthritis under the best control possible such as taking medications as prescribed by your doctors. COPD and neuropathy are frequently due to the effects of smoking, high cholesterol, and excessive alcohol intake and if any of these are present then, they need to be addressed. Smoking or exposure to second hand smoke must stop. Dietary measures to reduce cholesterol, increase physical activity as possible, and reduce weight as necessary (or gain weight in some circumstances) must be heeded.

And so I firmly believe that to the extent you are "concerned" to ask the question tonight you actually have more power and authority to control how this microvascular angiopathy plays out in your brain by heeding these recommendations.

I wish you all the best and would very much like to read your feedback on our interaction. In addition, I would be happy to answer more specific questions if you have any but in the event that I have satisfactorily addressed your concerns and provided you with quality information that you were seeking, would you do me the favor of CLOSING OUT THIS QUERY on your end which will help us complete your case.

All the best to you and good luck at your neurologist's appointment.





Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on  MRI

doctor1 MD

I had a mri scan on my lower back but they saw a shadow on my liver.wich I don't feel a constant pain in the liver area but I can feel a small lump there that seems to pull a bit when I move,and it aches there when I sit down some times and I am scared of what it might be

doctor1 MD

I have an ache in my calf that started last evening. I injured the knee on the same leg two months ago, had an MRI, have a torn meniscus. Was going to have a surgery but decided to wait as it was getting better. But last night the calf started aching and I wonder if it is related or could i have a blood clot?

doctor1 MD

I was recently told I have empty sella found on a MRI. Also found low testosterone. I feel very fatiuged and can't handle stress very well. This has been going on for 3 to 5 years. Could I have a pituitary problem affecting other hormones such as cortisol. Thanks Jim C.

doctor1 MD

Can HCG cause tumors on your liver? I went on the HCG diet for 43 days FEB. 2010. Went in for a ct scan for something unrelated and they found a growth on my liver. The size of a large orange. The doctor does feel that it has been there for a long time. Just wondering if the HCG could have made it bigger. I am getting a MRI next week. Hopefully it is not cancerous.

                                                  

doctor1 MD

For past 12+ hours, I’ve had left side pain from left pectoral up through left shoulder and down my left arm to my hand. Sharpest pain is in shoulder, elbow and dorsal side of forearm. Some twitching in wrist and hand.

doctor1 MD

I had a discectomy and I woke up in excruciating pain. A week later a laminectomy to stop the pain. Epidural injection,Morhine, Dilaudid , nothing helps. Something does not seem right. My Dr. has released me and says it will take a year to get...

doctor1 MD

I have been diagnosed with spondylothesis of the L5 and S1 region. I have had an mri and x-rays for my back. I had an epidural injection(2) in Nov in my back which seemed to help the pain going down my legs for a couple of weeks. Unfortunately I...